Idaho, 2007

Heavy Snow in Idaho, December 2 to 3, 2007

December 2 to 3, 2007 · NWS PIH · 4 events in 4 counties and zones

An early December storm brought amounts as high as one to two feet in portions of the Central Mountains and Upper Snake Highlands.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

An early December storm brought amounts as high as one to two feet in portions of the Central Mountains and Upper Snake Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 2, 2:31 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 2, 2:31 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MST SUN DEC 2 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

FORECAST IS EVOLVING SLOWER THAN EXPECTED WITH FIRST WAVE OF
MOISTURE WEAKENED CONSIDERABLY AS IT ENTERED IDAHO DUE TO DRY AIR
ENTRENCHED OVER THE REGION. NAM HAS CAPTURED THE TIMING VERY WELL
AND NOW BRINGS THE BULK OF THE SNOW IN AFTER 00Z. QPF AMOUNTS HAVE
INCREASED ON BOTH MODELS SINCE YESTERDAY...AS A RESULT SNOWFALL
TOTALS HAVE INCREASED CONSIDERABLY IN THE CENTRAL MOUNTAINS AND
NEAR YELLOWSTONE. UP TO 4 INCHES OF SNOW IS POSSIBLE IN THE
VALLEYS OF THE CENTRAL MOUNTAINS TONIGHT AND UP TO 9 INCHES IS
POSSIBLE IN THE MOUNTAINS. AN ADDITIONAL 3 INCHES IS POSSIBLE ON
MONDAY IN THE CENTRAL MOUNTAIN VALLEYS WITH 4 TO 8 INCHES POSSIBLE
IN THE MOUNTAINS. THUS A WINTER STORM WARNING REMAINS IN EFFECT
FOR THE ID ZONES 18/31/19 FOR TONIGHT AND MONDAY. THE WARNING
CONTINUES INTO MONDAY NIGHT FOR ZONE 19 SINCE THE ONSET IS
EXPECTED TO BE A LITTLE LATER. GUSTY WINDS ARE ALSO POSSIBLE IN
THE WARNING AREA WHERE SUSTAINED 25 MPH WINDS ARE POSSIBLE. SNAKE
PLAIN AND SOUTHERN HIGHLANDS IS NOT EXPECTED TO SEE MUCH
PRECIPITATION FROM THIS SYSTEM DUE TO THE COMBINED EFFECTS OF
DOWNSLOPE AND THE MOISTURE WILL BE MAINLY DIRECTED AT THE CENTRAL
MOUNTAINS...NORTHERN AND EASTERN HIGHLANDS. TO FURTHER COMPLICATE
ISSUES...THE REGION WILL BE SEEING WARMING TEMPS AND THUS RISING
SNOW LEVELS DUE TO A STRENGTHENING RIDGE OVER THE SOUTHWEST U.S.
THESE WARMER TEMPS AND INCREASED SNOW LEVELS WILL BE ESPECIALLY
NOTICED ON MONDAY AS SNOW LEVELS RISE TO 5000-6000FT AND
6000-7000FT MONDAY NIGHT.

ANOTHER DIFFERENCE FROM YESTERDAY MODEL RUNS IS THAT THE RIDGE
DOES NOT APPEAR TO LIFT THE PRECIPITATION SHIELD NORTHWARD. AS A
RESULT...PRECIPITATION IS EXPECTED TO PERSIST THROUGH THE DAY ON
MONDAY. BY MONDAY NIGHT THE MAIN FLOW OF MOISTURE WILL GRADUALLY
WORK SOUTHWARD AS THE RIDGE FLATTENS OUT. CHANCES FOR
PRECIPITATION WILL LESSEN THROUGHOUT THE DAY ON TUESDAY AS THE MAIN
FLOW OF MOISTURE SAGS SOUTHWARD. PRECIPITATION CHANCES WILL BE
LIMITED TO THE HIGH COUNTRY TUESDAY NIGHT AND WEDNESDAY AS UPSLOPE
FROM THE MOUNTAINS SQUEEZES OUT RESIDUAL LOW LEVEL MOISTURE.

VALLE

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NIGHT...SOME AGREEMENT
COMING INTO PLAY NOW WITH THE EXTENDED FORECAST. HOWEVER...TO START
OUT THERE IS SOME DISCREPANCY WITH EC AND GFS ON TROF COMING ACROSS
WED NIGHT INTO THU. GFS MUCH STRONGER WITH THIS SYSTEM THAN EC BUT
WITH NW FLOW ALOFT ANY TYPE OF SYSTEM COMING THROUGH WILL FAVOR
CENTRAL AND EASTERN MTNS WITH BETTER CHC OF PRECIP VS THE SNAKE
PLAIN. AFTER THIS...THERE IS SOME AGREEMENT IN MODEL DATA. GFS/EC
AND SOME GFS ENSEMBLE MEMBERS AGREE ON TAKING NEXT TAKING CLOSED LOW
SE ACROSS EASTERN PACIFIC TOWARD CA COAST BY FRI AM...THEN IN SOME
FORM FARTHER SE TOWARD SOUTHERN CA AND BAJA INTO THE WEEKEND. THIS HAS BEEN
A TREND THAT HAS BEEN SLOWLY DEVELOPING IN THE PAST FEW RUNS SO HAVE
TRENDED SLOWLY THAT DIRECTION WITH GRIDS. THIS WOULD TAKE MOST OF
THE ENERGY TO FAR SOUTH TO GIVE EASTERN ID A GOOD SHOT AT
PRECIPITATION SO HAVE LOWERED POPS SOME BUT KEPT CHANCE POPS IN THE
MTNS AND SLIGHT CHC FOR THE VLYS...AS SOME ENERGY IN SPLITTING FLOW
PASSES OVER THE FCST AREA. THIS PATTERN ALSO WOULD BRING SLIGHTLY
COOLER WEATHER VS THE SHORT TERM FCST WITH VLY HIGHS IN THE 30S WITH
THE WARMEST SPOTS TRYING TO CREEP ABOVE 40.

KEYES

&&

.AVIATION...SKIES HAVE CLEARED OVER MOST OF THE SNAKE PLAIN/EASTERN
MAGIC VALLEY. THE EXCEPTION IS THE PARTS OF THE UPPER SNAKE VALLEY
WHERE BKN MID LEVEL CLOUDS ARE SLOWER TO LEAVE. WAVE CLOUDS ARE
PRESENT OVER THE AREA INDICATIVE OF STRONGER WINDS WHICH HAVE MIXED
DOWN TO THE SFC COMBINING WITH DECENT SOUTHERLY SFC GRADIENT TO
CREATE BREEZY CONDITIONS FOR TAF SITES EXCEPT FOR KSUN. EXTENSIVE
CLOUD SHIELD ALREADY MOVING BACK INTO CENTRAL MTNS AS NEXT SYSTEM
APPROACHES. VFR CONDITIONS WILL DIMINISH THIS EVENING ACROSS CENTRAL
MTNS FIRST WITH A RETURN TO MVFR/IFR CONDITIONS AS SNOW BEGINS IN
EARNEST THERE THIS EVENING AND CONTINUE INTO MONDAY EVENING. THIS
WILL SLOWLY SPREAD EAST TONIGHT. CROSS SECTIONS SHOW AS FIRST SURGE
OF MOISTURE RETURNS THIS EVENING...A FEW -SHRASN ARE POSSIBLE
EASTWARD OF THE CENTRAL MTNS. MTN SNOW/VALLEY RAIN AND SNOW WILL
CONTINUE FOR THE MTNS ALL DAY MONDAY. POSSIBILITY OF RAIN OR SNOW
EXISTS FOR VALLEY TAF SITES WITH THE LEAST CHC AT KPIH TOMORROW.
WHERE PRECIP OCCURS MVFR/IFR CONDITIONS WILL EXIST WITH LIFR/MTN
OBSCURATIONS POSSIBLE FOR THOSE FLYING IN THE MTNS. WINDS ARE
EXPECTED TO BE BREEZY AT TIMES FOR THE VALLEYS BUT WEAKER THAN WE
ARE SEEING THIS PM. A STRONGER FLOW ALOFT FOR THE WEST WILL CREATE
BREEZY WESTERLY WINDS FOR HIGHER TERRAIN FOR THE NEXT 24 HOURS.

KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 11 PM THIS EVENING TO 11 PM MST MONDAY
FOR IDZ019.

WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST MONDAY
FOR IDZ018-031.

&&
Hazardous weather outlook, Dec 2, 2:20 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
220 PM MST SUN DEC 2 2007

IDZ017>025-031-032-031215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
220 PM MST SUN DEC 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE. A
STRONG PACIFIC STORM SYSTEM WILL PUSH INTO CENTRAL MOUNTAINS THIS
EVENING AND UPPER SNAKE HIGHLANDS TONIGHT WITH SEVERAL INCHES OF
SNOW LIKELY ABOVE 6500 FT DURING OVERNIGHT HOURS. WINTER STORM
WARNING IS EFFECT FOR THOSE LOCATIONS FOR TONIGHT AND MONDAY.
RESIDENTS AND TRAVELERS IN KETCHUM/STANLEY/DUBOIS/DRIGGS AREAS
SHOULD BE PREPARED FOR SNOW-COVERED ROADS AND BLOWING/DRIFTING SNOW
ON MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS MODERATE.
PACIFIC STORM SYSTEM WILL CONTINUE TO DUMP SNOW ACROSS CENTRAL
MOUNTAINS AND UPPER SNAKE HIGHLANDS ON MONDAY WITH SNOW TOTALS OF
GREATER THAN 12 INCHES POSSIBLE AT HIGHER ELEVATIONS.  REST OF
SOUTHEAST IDAHO WILL SEE PATCHY LIGHT RAIN OR RAIN/SNOW MIX AS SNOW
LEVELS REMAIN NEAR 6000 FT. STORM WEAKENS ON TUES WITH NO
SIGNIFICANT WEATHER EXPECTED ACROSS THE REGION. NEXT CHANCE OF
MOUNTAIN SNOW/VALLEY MIX OCCURS WEDNESDAY AS UPPER LEVEL TROUGH
SWINGS THROUGH...LITTLE/NO ACCUMULATIONS EXPECTED. QUIET CONDITIONS
ON THURSDAY BEFORE POSSIBLY ANOTHER STRONG STORM ARRIVES
FRIDAY/SATURDAY...BUT TOO EARLY TO TELL HOW THIS SYSTEM MIGHT EVOLVE
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO...INCLUDING SNOWFALL
TOTALS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE
CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO
USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
December 2, 5:00 PM MST to December 3, 4:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
Mesonet

Thirteen inches of snow was reported at Mill Creek Summit with ten inches at Smiley Mountain.

Heavy Snow, Upper Snake Highlands

When
December 2, 5:00 PM MST to December 3, 4:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
Trained Spotter

Fifteen inches of snow were reported in Island Park with twelve inches at Macks Inn and 22 inches at the Black Bear SNOTEL site.

Heavy Snow, Big and Little Wood River Region

When
December 2, 5:00 PM MST to December 3, 4:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
COOP Observer

Nine inches of snow fell in Ketchum with higher amounts at surrounding SNOTL sites. Sixteen inches fell at Galena, 13 inches at Lost Wood Divide, and 18 inches at Vienna Mine.

Heavy Snow, Lost River / Pahsimeroi

When
December 2, 5:00 PM MST to December 3, 4:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
Mesonet

Seventeen inches of snow were recorded at the Medow Lake SNOTEL site.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72673, 72675, 72678, 72679.